Texas, 2008

Damaging Wind in Texas, October 4, 2008

October 4, 2008 · NWS AMA · 1 event in 1 county or zone

however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the southwest Texas Panhandle produced strong winds during the afternoon hours...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 4, 11:15 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 4, 11:15 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1215 PM CDT SAT OCT 4 2008

.AVIATION...
BREEZY SURFACE WINDS WILL PERSIST THROUGH TONIGHT WITH THE
APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM. SUSTAINED WINDS OF
AROUND 20KTS WITH GUSTS TO NEAR 30KTS WILL BE THE NORM. CLOUDS WILL
ALSO BE ON THE INCREASE THROUGH THE DAY WITH THE APPROACH OF THE
SYSTEM. THE UPPER LOW KICKS IN FULL FORCE AFTER 06Z.
THEREFORE...INCREASED CLOUDS AND PRECIPITATION CHANCES WILL BE ON TAP
FOR EARLY SUNDAY MORNING. CB AND PROB30 REMARKS HAVE BEEN INCLUDED AT
ALL TAF SITES BY 12Z SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 641 AM CDT SAT OCT 4 2008/

AVIATION...
LL JET IN PLACE WILL CREATE WIND SHEAR AT KAMA AND KGUY THROUGH 15Z.
A SURFACE LOW WILL DEEPEN ALONG THE LEE SIDE OF THE ROCKIES AND
PROVIDE A TIGHT PRESSURE GRADIENT OVER THE PANHANDLES TODAY. WINDS
SPEEDS ARE EXPECTED TO INCREASE TO AROUND 25 KNOTS WITH GUSTS ABOVE
35 KNOTS FROM THE SOUTH TO SOUTHWEST. NOT CONFIDENT WIND GUSTS WILL
REACH 40 KNOTS AT KAMA SO HELD OFF ON ISSUING AN AVIATION WEATHER
WARNING FOR NOW. MAY SEE A BRIEF RELIEF FROM THE WINDS STARTING AT
00Z...THEN ANTICIPATE WINDS INCREASING AGAIN BY 06Z. AN UPPER LEVEL
LOW PRESSURE SYSTEM WILL APPROACH THE PANHANDLES LATER THIS AFTERNOON
AND EVENING BRINGING THE POTENTIAL FOR PRECIP. MENTIONED CB REMARKS
FOR NOW AND THINKING THE BETTER CHANCES FOR PRECIP WILL BEGIN ON
SUNDAY.

JJB

PREV DISCUSSION... /ISSUED 522 AM CDT SAT OCT 4 2008/

DISCUSSION...
AN UPPER LEVEL TROUGH WILL BE THE MAIN WEATHER FEATURE FOR THE
PANHANDLES OVER THE NEXT TWO DAYS. OUT AHEAD OF THIS
FEATURE...SURFACE LOW PRESSURE WILL BUILD OVER THE AREA AND BREEZY TO
WINDY CONDITIONS WILL BE THE RULE BY AFTERNOON. THE SURFACE FLOW WILL
PULL MOISTURE INTO THE AREA DURING THE DAY AND WILL COMPLETE THE
INGREDIENTS NEEDED TO FIRE OFF THUNDERSTORMS TONIGHT AND SUNDAY. AS
THE MAIN SYSTEM SETTLES INTO THE AREA...THUNDERSTORM COVERAGE SHOULD
EXPAND SUNDAY AS SEVERAL SMALL DISTURBANCES RIPPLE THROUGH. STRONG
SURFACE WINDS SUNDAY WILL MAINTAIN THE MOISTURE SUPPLY. STRONG WINDS
CONTINUE NOT FAR ABOVE THE SURFACE WHICH SHOULD BRING ANOTHER ROUND
OF BREEZY TO WINDY CONDITIONS SUNDAY ALONG WITH THE THUNDERSTORMS.

MOIST FLOW WILL BE CUT OFF ON MONDAY AS THE UPPER LEVEL SYSTEM STARTS
TO LIFT NORTHEASTWARD AND COOLER AIR DROPS INTO THE PANHANDLES
STARTING EARLY IN THE DAY.

THE REMAINDER OF THE WEEK APPEARS TO BE DRY AS A ZONAL PATTERN SETS
UP ACROSS THE COUNTRY. BY NEXT WEEKEND...ANOTHER TROUGH ENTERS THE
WESTERN US...BUT THIS SYSTEM APPEARS TO ONLY BRUSH THE NORTHERN
PORTION OF THE PANHANDLES AT THIS TIME.

WYNNE

FIRE WEATHER...
THE ATMOSPHERE WILL BE DRY OUT AHEAD OF THE UPPER LEVEL SYSTEM TODAY.
HUMIDITIES WILL BE LOWEST IN THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES. WINDS WILL STRENGTHEN AS SURFACE LOW PRESSURE DEVELOPS
OVER THE AREA. THE BREEZY TO WINDY CONDITIONS COMBINED WITH RELATIVE
HUMIDITIES AROUND 20 TO 25 PERCENT THIS AFTERNOON COULD RESULT IN
ELEVATED FIRE CONCERNS. A FIRE DANGER STATEMENT HAS BEEN ISSUED FOR
TODAY DETAILING THE MOST VULNERABLE AREAS. THE MOIST SOUTHERLY FLOW
SHOULD CREATE A MOIST ENVIRONMENT FOR SUNDAY AND THE HUMIDITY VALUES
SHOULD REMAIN WELL ABOVE CRITICAL LEVELS. THUNDERSTORMS WILL AFFECT
MOST AREAS ON SUNDAY.

WYNNE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, Oct 4, 12:00 PM CST, 2 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT OCT 4 2008

OKZ001>003-TXZ001>020-051000-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT OCT 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM APPROACHES THE AREA. BREEZY SOUTHERLY WINDS WITH GUSTS
NEAR 40 MPH...ALONG WITH DRY AIR WILL LEAD TO ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE ENTIRE PANHANDLES TODAY. ALSO...THE BREEZY
WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON SUNDAY ACROSS THE
PANHANDLES. A SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS IS
ALSO EXPECTED ON SUNDAY WITH THE MAIN THREATS FROM THESE STORMS
BEING GUSTY WINDS AND HAIL. SHOWERS AND THUNDERSTORMS WILL PERSIST
THROUGH MONDAY...BUT SHOULD BE ENDING FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER
CONDITIONS FOR POSSIBLE ACTIVATION ON SUNDAY.

GARCIA

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
October 4, 2:40 PM CST
Where
Deaf Smith County, 1.79 mi NW of Hereford
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.840, -102.420

The thunderstorm wind gust was measured at the West Texas Mesonet station located two miles northwest of Hereford. The Deaf Smith County Emergency Manager also relayed a report of wind gusts estimated to be near fifty-two knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133736.